Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Wilmington, NC

February 14, 2000Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 14, 2000, 8:44 AM EST for Georgetown County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 14, 2000, 8:44 AM EST (13:44 UTC)
Expired
Feb 14, 2000, 9:30 AM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Georgetown County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 14, 5:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS52 KMHX 141346
SVRILM
SCC043-141430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
844 AM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 930 AM EST

* AT 844 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 19 MILES SOUTHWEST OF
  SAMPIT...OR ABOUT 17 MILES EAST OF MONCKS CORNER...MOVING NORTHEAST
  AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE
 NEAR SAMPIT AT 855 AM EST
 NEAR GEORGETOWN AT 900 AM EST
 NEAR PAWLEYS ISLAND AT 910 AM EST
 NEAR BROOKGREEN GARDENS AT 915 AM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3326 7981 3310 7971 3312 7928 3340 7892
          3360 7904

DRH/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:35 AM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Feb 14, 1:35 AM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 AM EST MON FEB 14 2000

THUNDERSTORMS BEARING DOWN ON FORECAST AREA FROM WEST AND SOUTH.
WARM AIR HAS MIXED DOWN TO SURFACE ACROSS COASTAL ZONES WHERE
READINGS HAVE JUMPED INTO LOWER AND MID 60S WITH DEWPOINTS AROUND 60.
FURTHER INLAND...COLD AIR IS ERODING QUICKLY AND FOG HAS DISSIPATED
WITH TEMPERATURE/DEWPOINT IN MID 50S ALREADY.

STILL LOOKS THAT TODAY WILL BE ACTIVE WITH COLD FRONT BEARING
DOWN ON US AND SHORT WAVE ROUNDING THE BASE OF THE TROUGH. SURFACE
BASED LIS OF -5 AND CAPES OF NEAR 2000. SHEAR IS NOT THAT
IMPRESSIVE...BUT STILL HELICITIES 200 TO 300 ESPECIALLY THIS
MORNING. WET BULB ZEROS 7500 TO 8000 FT. WIND FIELDS STILL VERY
IMPRESSIVE WITH LOW LEVEL JET OF 50 TO 60 KT AND H5 WINDS OF 75-80
KT. ALSO OF CONCERN IS COOLER AND DRIER AIR COMING IN MID LEVELS
AFTER 18Z. LOCALLY HEAVY RAIN WITH PWS OF NEAR 1.5 INCHES. HOWEVER
WITH FFG IN THE NEIGHBORHOOD OF 2 TO 3 INCHES...WILL NOT POST AND
FLOOD WATCH.

EXPECT SQUALL LINE OVER CENTRAL/WEST CAROLINAS TO ONLY SLOWLY WEAKEN
AS IT MOVES E ENCOUNTERING STABLE AIR ACROSS CENTRAL N AND S
CAROLINA. HOWEVER...CONVECTION MOVING UP FROM THE SOUTH IS MORE
PROBLEMATIC AS THE UNSTABLE AIR/STRONG WIND FIELDS ALREADY IN
PLACE ALONG THE COAST. STILL...THE SEVERE THREAT SHOULD BE GREATEST
LATER ON THIS AFTERNOON AND EARLY EVENING. WILL INCLUDE MENTION OF
STRONG/DAMAGING WIND AND HAIL POSSIBILITIES IN ZONES.

EVEN WITH OUT THUNDERSTORMS...IT WILL BE A WINDY DAY AND WILL
HIGHLIGHT WITH S TO SW WIND OF 20 TO 30 MPH WITH HIGHER GUSTS.

DRYING OUT TONIGHT AS FRONT COMES THROUGH 02Z-06Z. DRY WEATHER FOR
TUESDAY AS WELL. WILL NOT MENTION FOG TONIGHT AS WINDS SHOULD STAY UP
TO KEEP THINGS WELL MIXED.

WILL MAKE NO CHANGES TO EXTENDED...BUT CONFIDENCE LOW IN THAT
MODELS CONTINUE TO FLIP-FLOP IN MORE OR LESS ZONAL FLOW.

CWF: S/SW WIND 15 TO 25 KT AND SEAS UP TO 6 FT. SMALL CRAFT WILL
STAY UP WITH THIS ISSUANCE. WILL GO S WIND 30 KT AND GUSTY BECOMING
SW TODAY. SW WIND 30 KT AND GUSTY BECOMING NW 20 TO 25 KT TONIGHT. N
WIND 15 TO 20 KT BECOMING NE 10 TO 15 KT ON TUESDAY. SEAS BUILDING
TO 8 TO 10 FT TODAY...SUBSIDING TO 6 FT TONIGHT AND TO 3 FT ON
TUESDAY.

PRELIMINARY CCF:
ILM TU 073/043 060/039 069 27+50
FLO TU 071/041 061/040 067 27+30
MYR TU 072/044 059/041 067 27+30

.ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC.

DIGIORGI

In the hours before

Local storm report, Feb 14, 4:20 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
520 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

510 AM     WATHA                     NC   68 MPH TSTM GUST
2/14/00    PENDER                         MEASURED BY SKYWARN OBSERVER

CRM
Local storm report, Feb 14, 4:45 AM EST, 3 hours 59 minutes before
LSRILM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
545 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

536 AM     WILMINGTON ARPT           NC   62 MPH TSTM GUST
2/14/00    NEW HANOVER                    MEASURED AT NWS OBSERVER

DIGIORGI
Local storm report, Feb 14, 5:19 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
520 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

510 AM     WATHA                     NC   68 MPH TSTM GUST
2/14/00    PENDER                         MEASURED BY SKYWARN OBSERVER

CRM
Local storm report, Feb 14, 5:45 AM EST, 2 hours 59 minutes before
WWUS30 KILM 141019
LSRILM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
545 AM EST MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
      p     ....COUNTY LOCATION....

536 AM     WILMINGTON ARPT           NC   62 MPH TSTM GUST
2/14/00    NEW HANOVER                    MEASURED AT NWS OBSERVER

DIGIORGI
Local storm report, Feb 14, 5:47 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
545 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
      l     ....COUNTY LOCATION....

536 AM     WILMINGTON ARPT           NC   62 MPH TSTM GUST
2/14/00    NEW HANOVER                    MEASURED AT NWS OBSERVER

DIGIORGI
Local storm report, Feb 14, 5:52 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO CHANGE EDT TO EST
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
552 AM EST MON FEB 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
 ~          ....COUNTY LOCATION....

510 AM     WATHA                     NC   68 MPH TSTM GUST
2/14/00    PENDER                         MEASURED BY SKYWARN OBSERVER

CRM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:07 AM ESTSevere Thunderstorm WarningILMWilliamsburg28 min
Feb 14, 4:43 AM ESTSevere Thunderstorm WarningILMHorry47 min
Feb 14, 4:54 AM ESTSevere Thunderstorm WarningILMGeorgetown46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.